Georgia, 2010Hail and Damaging Winds in Georgia, June 2, 2010
June 2, 2010 · NWS FFC · 12 events in 7 counties and zones
A broad area of low pressure aloft was moving slowly east through the mid-south. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $243,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of low pressure aloft was moving slowly east through the mid-south. Deep tropical moisture remained across the southeast U.S. A weak cold front was approaching from the northwest. Afternoon heating resulted in the development of scattered thunderstorms across much of north and central Georgia. Many of the storms produced frequent cloud-to-ground lightning. Some of the more significant issues this day were lightning related, with one lightning-related injury in Cobb county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 8:25 AM EST, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 2, 8:25 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 AM EDT WED JUN 2 2010
.UPDATE...
WILL LET DENSE FOG ADVISORY EXPIRE AS PLANNED. VSBYS ALREADY
COMING UP PRETTY QUICKLY. KATL PREVAILING VSBY STILL LOW AT 9AM
DUE TO STRATUS AT THE TOWER LEVEL. REST OF FCST LOOKS GOOD.
SNELSON
&&
.PREV DISCUSSION... /ISSUED 524 AM EDT WED JUN 2 2010/
SHORT TERM /TODAY THROUGH FRIDAY/...
CURRENT REGIONAL RADAR LOOP SHOWS SOME ISOLATED SHOWERS LINGERING
ACROSS EASTERN GA AND THE CAROLINAS FROM TUESDAYS CONVECTIVE
ACTIVITY. THERE IS A WEAK NEAR STATIONARY BOUNDARY STALLED ACROSS N
GA WHICH IS NOT EXPECTED TO MOVE TO MUCH OVER THE NEXT FEW DAYS. THE
OVER ALL FLOW PATTERN IS VERY WEAK FROM THE SURFACE TO THE UPPER
LEVELS SO NOT LOOKING FOR MUCH CHANGE IS THE OVER ALL PATTERN IN THE
SHORT TERM. WITH THE MAIN BOUNDARY...A LOT OF SMALLER BOUNDARIES
(MAINLY OUTFLOWS FROM CONVECTION TUE AFTERNOON)...AND CONTINUED
MOIST SOUTHWESTERLY FLOW OVER THE AREA...GA WILL CONTINUE WITH
DIURNAL CONVECTIVE ACTIVITY THROUGH THE END OF THE WEEK. INSTABILITY
INDICES PEAK EVERY DAY AROUND 18Z (CAPES EXPECTED IN THE 2000-3000
J/KG RANGE AND LIS AROUND -2 TO -5) DURING THE PRIME HEATING OF THE
DAY. SHEAR VALUES CONTINUE TO BE VERY LOW SO NOT EXPECTING ANY
TORNADIC ACTIVITY...JUST STRONG GUSTY WINDS...DIME TO QUARTER SIZE
HAIL...AND PERIODS OF HEAVY RAIN. INSTABILITIES TAPPER OFF QUICKLY
EACH DAY AFTER 00Z SO SHOULD SEE THE STRONG STORMS ENDING AROUND
02Z-04Z. DID NOT INCLUDED SEVERE WORDING IN THE FORECAST AS IT LOOKS
LIKE ANY STORMS THAT DO REACH SEVERE LIMITS WILL BE ISOLATED AT BEST.
LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
BY FRIDAY NIGHT/SATURDAY THERE IS A BROAD UPPER LEVEL TROUGH WHICH
SHARPENS UP A BIT JUST BEFORE SWEEPING THROUGH THE SOUTHEAST. GA
STAYS IN A DIURNAL PATTERN THROUGH THE WEEKEND UNTIL THIS TROUGH
SWEEPS THOUGH PUTTING GA IN DRIER NWLY FLOW PATTERN SUN-TUE. THERE
IS STILL SOME MOISTURE AROUND THE REGION SO WILL KEEP A SLIGHT
CHANCE OF CONVECTION IN THE FORECAST...BUT NO MORE THAN THAT FOR
NOW DAYS 5-7.
AVIATION...
CALM WINDS AND MOSTLY CLEAR SKIES HAVE RESULTED IN PATCHY DENSE FOG
DEVELOPING ACROSS THE STATE THIS MORNING. WILL CONTINUE TO EXPECT
LIFR CIGS (BKN005) AT ATL BY AROUND 11Z THIS MORNING WITH 3-4SM VIS
REDUCTION... BUT WOULD NOT BE SURPRISED IF MUCH OF THE ATLANTA AREA
GOES DENSE AND A DENSE FOG ADVISORY IS ISSUED FOR NORTH AND PARTS OF
CENTRAL GEORGIA THIS MORNING. WILL HAVE TO MONITOR THIS POTENTIAL AT
ATL CLOSELY. OTHERWISE... EXPECT LIFR CIGS AT ATL TO GRADUALLY
IMPROVE TO VFR BY 16-17Z. A WEAK SURFACE AND UPPER TROUGH OVER THE
STATE COUPLED WITH DEEP TROPICAL MOISTURE WILL ONCE AGAIN RESULT IN
NUMEROUS SHOWERS AND TSTMS THIS AFTERNOON AND EVENING. EXPECT THE
GREATER TSTM CHANCE AT ATL BETWEEN 20-24Z. EXPECT WIND GUSTS TO
25KTS WITH TSTMS THIS AFTERNOON...SO WILL ADD VRB15G25KT TO TEMPO
TSTM GROUP. CONVECTION SHOULD DIMINISH/DISSIPATE BY 02-04Z THIS
EVENING. MODELS INDICATE ATL WILL SEE AT LEAST IFR CIGS BY 11-12Z
THURSDAY MORNING. AS FOR WINDS...EXPECT A LIGHT SW WIND THIS MORNING
TO MORE WESTERLY BY LATE MORNING-EARLY AFTERNOON...THEN BACK MORE SW
TONIGHT. WIND SPEEDS SHOULD HOLD IN THE 5-8KT RANGE. /39
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 88 68 89 68 90 / 50 20 40 40 50
ATLANTA 85 68 87 69 87 / 50 20 40 40 50
BLAIRSVILLE 83 64 82 64 87 / 50 20 50 40 50
CARTERSVILLE 88 65 88 65 89 / 50 20 50 40 50
COLUMBUS 87 71 89 70 88 / 50 20 50 40 50
GAINESVILLE 86 67 86 68 88 / 50 20 50 40 50
MACON 89 70 90 71 89 / 50 30 40 30 50
ROME 89 67 88 67 88 / 50 20 50 40 50
PEACHTREE CITY 85 66 87 66 88 / 40 20 40 30 50
VIDALIA 89 71 90 71 89 / 50 30 50 30 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM EDT THIS MORNING FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GORDON...GREENE...GWINNETT...HALL...
HARALSON...HEARD...HENRY...JACKSON...JASPER...LUMPKIN...
MADISON...MORGAN...MURRAY...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PICKENS...POLK...PUTNAM...ROCKDALE...
SOUTH FULTON...SPALDING...TALIAFERRO...TOWNS...UNION...WALKER...
WALTON...WHITE...WHITFIELD...WILKES.
&&
13
Hazardous weather outlook, Jun 2, 4:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT WED JUN 2 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-030900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT WED JUN 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE.
.SYNOPSIS...
A SURFACE AND UPPER-LEVEL TROUGH OF LOW PRESSURE WILL REMAIN
PARKED OVER THE STATE TODAY. CLOCKWISE FLOW AROUND A RIDGE OF
HIGH PRESSURE ANCHORED OFF THE GEORGIA AND EAST FLORIDA COASTS
WILL CONTINUE TO SPREAD TROPICAL MOISTURE INTO THE STATE.
.PRIMARY HAZARDS...
FREQUENT LIGHTNING...SMALL HAIL... HEAVY DOWNPOURS AND WIND GUSTS TO
40 MPH ARE POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON
AND EVENING. AN ISOLATED STORM MAY BECOME SEVERE... PRODUCING
QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH. HOWEVER...MOST STORMS
WILL REMAIN BELOW SEVERE LIMITS. LOCALLY-HEAVY RAINFALL AMOUNTS OF 2 TO
3 INCHES CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. THESE RAINFALL
AMOUNTS OVER AN ALREADY SATURATED GROUND COULD RESULT IN MINOR
FLOODING ALONG FLOOD PRONE AREAS.
.DISCUSSION...
DAYTIME HEATING AND AN INFLUX OF TROPICAL MOISTURE WILL PRODUCE MODERATE
INSTABILITIES ACROSS THE STATE AGAIN TODAY...WITH MIXED LAYER CAPE VALUES
OF 2000 TO 3000 AND LIFTED INDICES OF MINUS 2 TO MINUS 5 EXPECTED.
A SURFACE TROUGH ACROSS NORTH GEORGIA AND OUTFLOW BOUNDARIES FROM
COLLAPSING THUNDERSTORMS WILL HELP PROVIDE THE TRIGGER FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT THROUGHOUT THE AFTERNOON AND EVENING HOURS.
WEAK WIND SHEAR PROFILES CONTINUE TO FAVOR PULSE TYPE THUNDERSTORMS...
WITH MOVEMENTS GENERALLY TO THE EAST AND NORTHEAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED AND PULSE NATURE OF POSSIBLE SEVERE THUNDERSTORMS...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...SPOTTERS
ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 2, 1:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT WED JUN 2 2010
GAZ102-021900-
213 PM EDT WED JUN 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR VERY HEAVY RAIN...DIME SIZED
HAIL AND 40 MPH WINDS IN STEWART COUNTY UNTIL 300 PM EDT...
AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR CHARLES...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS OF
40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS STEWART COUNTY THROUGH
300 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
CHARLES...WESTVILLE...LUMPKIN AND BROOKLYN.
Special weather statement, Jun 2, 1:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT WED JUN 2 2010
GAZ032-021900-
216 PM EDT WED JUN 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR VERY HEAVY RAIN...FREQUENT
LIGHTNING...DIME SIZED HAIL AND 40 MPH WINDS IN COBB COUNTY UNTIL
300 PM EDT...
AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR KENNESAW...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS OF
40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS COBB COUNTY THROUGH 300
PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE KENNESAW...
KENNESAW STATE UNIVERSITY...MARIETTA...WHITE WATER PARK AND SANDY
PLAINS.
Local storm report, Jun 2, 1:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT WED JUN 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 2 SSW ARCADE 34.05N 83.57W
05/31/2010 JACKSON GA EMERGENCY MNGR
A CULVERT PIPE WAS WASHED OUT ON MCCREERY ROAD AND ALSO
ON HUNTER ROAD.
&&
KFRANTZEvent by event
8 lightning, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Lightning, Cobb
- When
- June 2, 1:30 PM EST
- Where
- Cobb County, 0.61 mi WSW of Elizabeth
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 33.976, -84.580
WSB Television of Atlanta reported that lightning struck and injured a man hiking at the Kennesaw National Battlefield Park.
Lightning, Gwinnett
- When
- June 2, 2:08 PM EST
- Where
- Gwinnett County, 1.89 mi NNE of Duluth
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 34.025, -84.136
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a town home on Summit Cove Drive causing extensive damage to the two-story unit.
Lightning, Gwinnett
- When
- June 2, 2:30 PM EST
- Where
- Gwinnett County, 1.71 mi S of Hog Mtn
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.025, -83.930
The Gwinnett Daily Post of Lawrenceville reported that lightning struck two trees behond a home on Old Peachtree Road. The trees fell against a 16 by 20 foot shed which then caught fire. The shed was destroyed from the fire.
Lightning, Gwinnett
- When
- June 2, 2:30 PM EST
- Where
- Gwinnett County, 1.8 mi WSW of Hog Mtn
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.043, -83.960
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a storage shed outside of a home on Charleston Oak Circle. The shed was destroyed from the resulting fire.
Thunderstorm Wind, Cobb
- When
- June 2, 3:51 PM EST to 4:12 PM EST
- Where
- Cobb County, 2.56 mi SE of Due West to 1.74 mi ESE of Marietta
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.948, -84.634
The Cobb County 911 Center reported that four trees were down in the western part of the county approximately six to eight miles southwest to west-southwest of Marietta. Two of the trees were down on power lines. One tree each was down on Bullard Road, Bell Street, Midway Road at Dallas Highway. Two trees were down on Villa Rica Road. Power lines were down on Bullard Road at Villa Rica Road and on Bell Street.
Lightning, Meriwether
- When
- June 2, 4:00 PM EST
- Where
- Meriwether County, Durand
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 32.920, -84.770
An amateur radio operator reported that lightning struck a Georgia Pacific plant. The lightning strike resulted in a hole in the roof of the building. Several power outages were observed in the area from lightning strikes.
Thunderstorm Wind, Coweta
- When
- June 2, 5:42 PM EST to 5:55 PM EST
- Where
- Coweta County, 0.74 mi N of Newnan to 0.09 mi E of East Newnan
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.381, -84.800
The Coweta County 911 Center reported that a couple of trees and power lines were down approximately three miles southeast of Newnan on East Front Street and at the Oak Inn Hotel on U.S. Highway 29.
Lightning, Fayette
- When
- June 2, 5:59 PM EST to 6:42 PM EST
- Where
- Fayette County, 2.91 mi SW of Kenwood to 0.66 mi N of Fytville McCombs Arp
- Property damage
- $48,000
- Reported by
- Emergency Manager
- Coordinates
- 33.496, -84.471
The Fayette County Emergency Management Director reported that six lightning strike incidents occurred during evening thunderstorms. No damage was reported with two of the lightning strikes. On Brogdon Road, north of Fayetteville, a storage shed was struck causing $2500 in damages. On Deer Cove, just north of Fayetteville, lightning struck a home and resulted in $5000 in damages. In downtown Fayetteville on Church Street, a church was struck resulting in $30,000 in damages to the structure. Finally, on Shamrock Drive, just south of Fayetteville, a home suffered $5000 in damages from a lightning strike.
Lightning, Clayton
- When
- June 2, 6:08 PM EST
- Where
- Clayton County, 1.73 mi SSW of Lake Tara
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.507, -84.381
The News Daily of Jonesboro reported that lightning struck a home on Fieldgreen Drive. The resulting fire to the attic caused extensive damage to the home.
Lightning, Clayton
- When
- June 2, 6:12 PM EST
- Where
- Clayton County, 2.41 mi SSE of Morrow
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 33.547, -84.316
The News Daily of Jonesboro reported that lightning struck a second home in Jonesboro, this time on Elliot Drive. The home suffered significant damage from the resulting fire.
Hail, Johnson
- When
- June 2, 7:37 PM EST to 7:40 PM EST
- Where
- Johnson County, 3 mi WSW of Kite to Kite
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.663, -82.568
The Johnson County Emergency Management Director reported penny-sized hail around Kite.
Thunderstorm Wind, Johnson
- When
- June 2, 7:37 PM EST to 7:40 PM EST
- Where
- Johnson County, Meeks to Kite
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.620, -82.550
The Johnson County Emergency Management Director reported that three trees were down around Kite.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 2 to 6, 20102 deaths · 1 event
- Tornadoes and Flash Flood in Texas, June 2, 20106 injured · $2.5 million · EF2 · 29 events
- Tornadoes and Flooding in Ohio, June 2 to 3, 2010$600,000 · EF1 · 20 events
- Flash Flood and Hail in North Carolina, June 2, 2010$1.1 million · 50 kt wind · 8 events
- Flash Flood and Hail in Oklahoma, June 2 to 3, 2010$500,000 · 1 in hail · 8 events
- Flooding and Hail in Pennsylvania, June 2 to 3, 2010$275,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Texas, June 2, 2010$205,000 · 2 in hail · 17 events
- Hail and Damaging Winds in Texas, June 2, 2010$180,000 · 1.75 in hail · 11 events
- Flooding in Iowa, June 2 to 7, 2010$250,000 · 4 events
- Tornado and Hail in Pennsylvania, June 2, 2010$186,000 · EF0 · 7 events
- Flash Flooding and Hail in Ohio, June 2 to 3, 2010$62,000 · 1 in hail · 29 events
- Hail and Damaging Wind in Missouri, June 2, 2010$38,000 · 3 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238871, 246800, 246796, 246797, 238872, 238874, 239005, 239010, 246798, 246799, 239011, 239012.